Peripheral neuropathy

Hi,

I am struggling with this in both my hands and radiating up my arms,particularly at night. It started a month after I finished chemo and my oncologist wasn’t interested once it was clear that a cervical tumour was not involved!!

taking gabapentain 100mg twice a day and cocodamol to help sleep, but both hands are useless for most jobs!

anyone had success in dealing with this?

  • I don't know if this will be of any help, because the causes are different. However if the sheath that covers the nerve endings has been damaged or exposed then the resultant pain would, I think, be much the same. I had peripheral neuropathy in my feet which they first thought was MS. It wasn't. It was me starting to show symptoms of pre-diabetes (which had killed my father) - so it was a wake up call. My Dad had been permanently miserable and hungry on the low-carb diet he was put on and I didn't want that, so I opted for a low-fat plant-based wholefood diet. Within a few months I was no longer pre-diabetic and the neuropathy in my feet was half what it had been. It eventually disappeared altogether.  Why?  Well, wholefoods release sugar to the blood much slower than their refined equivalents. They also keep you feeling satiated, so you don't feel hungry all the time. Low-fat meant I didn't have that burden turning to sugar either. It all helps. If I ever eat out ( rarely nowadays) or eat something out of my routine, I always know it as I get 'fizzy feet'. So if chemo has caused nerve damage, maybe it would be worth looking at your blood sugar levels and trying to lower them if they are up? It's something in your own control and maybe worth trying or asking your doctor about?  All the best, Rainie x

  • Thanks Raine! This hasn’t been a problem before but it could be now given I have multiple liver lesions! I will keep an eye on it.

  • Hi,

    I got peripheral neuropathy in my hands and feet, fairly minor though, during chemo. I got Cisplatin. Also, I have type 2 diabetes so had a little bit beforehand in my feet, but the chemo definitely made it worse.

    I took gabapentin anyway for pain from my cancer (or, can't remember, maybe it was for surgical pain), so don't know if I would have been worse without it.

    They say sometimes the neuropathy goes away over time, sometimes not. Mine did in my hands, luckily. I still have it a bit in my feet. But it doesn't bother me at night. More often it's when I've been on my feet a lot.

    I think it would be worth asking for a referral to someone who can help you with this, I don't know who that would be, a neurologist???

    Good luck to you!

    Patricia

  • Hi Mieard

    I have Neuropathy too it started when I had my first chemo after being on Oxyplatin that was in 2017 as I found out I had bowel cancer in Oct 2016 . 

    Mine as never gone back to normal, my own Gp and District nurses put me in Amitriptiline they have helped a lot I used to get restless legs too wouldn't let me sleep it was horrible have you experienced that? 

    Take care speak soon 

    Jimbobs 

  • Thanks Patricia. I am still taking gabapentain but don’t know if it is helping! I think a neurologist might be able to help if it doesn’t resolve itself.

  • Sorry to hear you are still suffering Jimbobs! My GP considered Amitriptiline but it seems it is not good for livers; I have a whole family of tumours in mineLaughing. So far no restless legs, but then we never know what treats are awaiting us with cancer…